Georgia, 2001

Lightning Strike in Georgia, July 1, 2001

July 1, 2001 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 1:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SUN JUL 01 2001

CURRENTLY...SFC RIDGE AXIS APPEARS TO BE OVER THE SRN GA AREA ATTM
WITH TROUGHING OVER THE ERN GULF OF MEXICO HELPING TO ENHANCE A
RELATIVE LARGE AREA OF STRONG CONVECTION NEAR 26N85W. RADAR AND
VISIBLE LOOPS INDICATE SHOWERS AND STORMS FORMING ALONG CONVERGENCE
LINES AND THE ATLC SEA BREEZE. CURRENT TEMPS OVER INLAND FL COUNTIES
ARE CLOSE TO 90. EXPECT FURTHER BOUNDARY LAYER HEATING AND SFC
BOUNDARIES TO HELP INITIATE CONVECTION OVER CWA THROUGH LATE AFTN
AND EVENING.

FORECAST...MODELS ARE FAIRLY SIMILAR EXCEPT FOR A FEW DISCREPANCIES.
BELIEVE THE AVN AND ETA HAVE A BETTER HANDLE ON THE CURRENT WX
...ESPECIALLY CONSIDERING CONVECTION IN ERN GULF. ALOFT...THE 5H
RIDGE BUILDS OVER THE AREA THROUGH TUE BUT FAIRLY HIGH MOISTURE AND
WEAK DISTURBANCES ALOFT WILL CONTINUE SCT POPS EACH DAY. FEEL MAV
GUIDANCE MAY BE A LITTLE LOW FOR POPS OVER FL CWA FOR THIS PACKAGE
GIVEN THE AMPLE MOISTURE AND PWATS ABOVE 1.6 INCHES. MODELS ARE IN
AGREEMENT KEEPING HIGHEST MOISTURE AND VORT LOBE OVER THE NRN HALF
OF FA SO WILL LIKELY HAVE HIGHEST POPS THERE. SFC RIDGE EXPECTED TO
DROP SWD AS AN UNUSUALLY STRONG COLD FRONT MOVES INTO THE MID ATLC
AND SE STATES NEXT 2 DAYS...AND BUT DISSIPATES LATE TUE OVER CENTRAL
OR NRN GA. SHOULD CONTINUE TO SEE A DOMINATE ATLC SEA BREEZE...
...ALTHOUGH PERHAPS A SLOWER INLAND PROGRESSION...THROUGH TUE
PUSHING SOME OF THE HIGHER POPS AND STRONGER STORMS INLAND.

MARINE...OBS SHOW SE TO S WINDS 15 KT OR LESS OVER THE MARINE WATERS
WITH SEA ESTIMATED AROUND 2-3 FT. SE TO S WINDS WILL CONTINUE OVER
THE AREA THROUGH TUE NIGHT. MAY SEE A SLIGHT INCREASE IN AVERAGE
WIND SPEEDS /SEAS AS WEAK INVERTED LOW LEVEL TROUGH SCOOTS THROUGH
THE FL STRAITS (AND LIKELY ASSOCIATED WITH AN UPPER LEVEL LOW NOW
NEAR THE ERN BAHAMAS). THE AFFECT FOR OUR AREA MAY NOT BE REALIZED
UNTIL WED HOWEVER.

EXTENDED...LATEST AVN SHOWS MEAN TROUGHING IN THE ERN U.S. WITH
AMPLE MOISTURE ACROSS THE FA FOR CHANCES OF SHOWERS AND
THUNDERSTORMS CONTINUING. NOTED THAT AVN ALSO BRINGS UP MOISTURE
FROM SE AS UPPER LEVEL LOW AND SFC TROUGH MOVE ACROSS BAHAMAS AND FL
STRAITS. DUE TO THESE FEATURES FEEL LITTLE CHANGE WILL BE NEEDED TO
CURRENT FORECAST.

PRELIM
AMG 71/87/71/89 4635
SSI 75/88/74/87 2323
JAX 72/90/72/90 2423
GNV 72/91/72/92 3424 02

.JAX...
FL...NONE.
GA...NONE.

ARS

In the hours before

Special weather statement, Jul 1, 11:56 AM EST, 2 hours 4 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1256 PM EDT SUN JUL 1 2001

SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. THIS IS IN RESPONSE TO
DAYTIME HEATING IN COMBINATION WITH A MOIST SOUTHEAST FLOW OVER THE
REGION. THE STRONGEST STORMS THIS AFTERNOON WILL BE OVER INTERIOR
COUNTIES...ESPECIALLY ALONG THE I-75 CORRIDOR.

THE STORMS WILL MOVE TOWARDS THE NORTH AT 10 TO 15 MPH. SOME
LOCATIONS WILL RECEIVE HEAVY RAINFALL BETWEEN 1 AND 2 INCHES IN A
SHORT PERIOD OF TIME. ISOLATED FLOODING OF LOW LYING AREAS OR AREAS
WITH POOR DRAINAGE WILL BE POSSIBLE.  IN ADDITION...FREQUENT DEADLY
LIGHTNING WILL OCCUR. THE STRONGEST STORMS MAY PRODUCE SMALL HAIL AND
WIND GUSTS OVER 40 MPH. MOVE INSIDE AT THE FIRST SIGN OF THREATENING
SKIES OR SOUNDS OF THUNDER.

ONSHORE WINDS NEAR 10 MPH WILL BRING A CHANCE OF RIP CURRENTS AT
AREA BEACHES. SWIM AT GUARDED BEACHES IF VENTURING IN THE SURF.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZAPPE

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Glynn

When
July 1, 2:00 PM EST
Where
Glynn County, Brunswick
Property damage
$7,000
Reported by
NEWSPAPER
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

Damaged Glynn County Airport equipment

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyWarnings in Georgia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257802.